Hail, Sevier
- When
- March 18, 11:20 AM CST
- Where
- Sevier County, 0.67 mi NNW of Horatio
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.938, -94.356
Penny size hail fell in Horatio.
The severe weather setup for March 18th was not a lot different than the setup for severe weather that occurred across the Four State Region on March 17th. An elevated boundary remained nearly stationary north of the Interstate 20 corridor of Northern Louisiana and Northeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The severe weather setup for March 18th was not a lot different than the setup for severe weather that occurred across the Four State Region on March 17th. An elevated boundary remained nearly stationary north of the Interstate 20 corridor of Northern Louisiana and Northeast Texas. Likewise, a warm front was moving northward during the day towards the Interstate 20 corridor which allowed for increasing moisture and instability to reach the corridor by late morning into the afternoon hours. Weak disturbances aloft continued to move eastward out of Northern Texas and these disturbances provided the lift necessary for scattered severe thunderstorms, mainly over extreme Northeast Texas and Northern Louisiana. Isolated strong thunderstorms produced penny size hail in Horatio and Ashdown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 9:00 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT FRI MAR 18 2016 .DISCUSSION... WARM FRONT CURRENTLY LOCATED JUST INLAND ALONG THE LA AND SE TX GULF COAST FORECAST TO MOVE N AND INLAND THROUGH THIS AFTERNOON AND EVENING. ACCORDINGLY...EXPECT SCT SHOWERS AND TSTMS TO DEVELOP WITH THE HEATING OF THE DAY. ELSEWHERE A QUITE INTERESTING UNDULAR BORE FEATURE AS NOTED ON THE CURRENT VISIBLE SATELLITE IMAGERY ACROSS CENTRAL AND W CENTRAL TX MOVING SE THIS MORNING TOWARD S CENTRAL TX. NO CHANGES PLANNED FOR CURRENT TEXT AND GRID FORECASTS AT THIS TIME. WE MAY REEVALUATE CURRENT FORECAST HIGH TEMPERATURES FOR THIS AFTERNOON AS WIDESPREAD CLOUDS MAY REDUCE HIGHS BY A CATEGORY. /VIII./ && .PRELIMINARY POINT TEMPS/POPS... SHV 73 51 61 37 / 50 50 20 0 MLU 71 52 60 39 / 50 50 20 0 DEQ 65 40 60 29 / 60 40 10 0 TXK 68 44 60 35 / 60 50 10 0 ELD 68 47 59 33 / 50 50 10 0 TYR 72 46 60 36 / 60 50 10 0 GGG 72 48 61 36 / 60 50 20 0 LFK 79 54 64 39 / 50 60 20 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1139 AM CDT FRI MAR 18 2016 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1139 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE REGION...NEAR AND NORTH OF A WARM FRONT THAT SHOULD LIFT NORTH TO NEAR OR JUST SOUTH OF THE INTERSTATE 20 CORRIDOR BY LATE THIS FRIDAY AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL SHIFT SOUTHEAST INTO THE REGION THIS AFTERNOON AND TAP INTO THE WARM...MOIST...AND UNSTABLE AIR NEAR THE FRONT...SUCH THAT SOME STORMS MAY BECOME SEVERE THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...WITH BRIEF HEAVY RAINFALL ALSO POSSIBLE. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT...AS A COLD FRONT SWEEPS SOUTHEAST THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... MUCH COLDER AIR WILL SETTLE SOUTH INTO THE REGION THIS WEEKEND...WITH THE PROTECTED AREAS OF SOUTHEAST OKLAHOMA AND ADJACENT SOUTHWEST ARKANSAS POSSIBLY EXPERIENCING FREEZING TEMPERATURES SUNDAY MORNING. BETTER RADIATIONAL COOLING IS EXPECTED AREAWIDE SUNDAY NIGHT...WITH MUCH OF SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS POSSIBLY OBSERVING FREEZING TEMPERATURES. ELSEWHERE...AREAS OF FROST ARE EXPECTED...WHICH MAY HARM TENDER VEGETATION. AREA RESIDENTS SHOULD PREPARE TO TAKE PRECAUTIONS IN PROTECTING TENDER VEGETATION FROM THESE COLD TEMPERATURES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 8 SW GARVIN 33.87N 95.03W
03/18/2016 E0.75 INCH MCCURTAIN OK PUBLIC
PUBLIC REPORTS DIME TO PENNY SIZE HAIL AT CHOCTAW
TRAVEL PLAZA.
&&
EVENT NUMBER SHV1600237
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT FRI MAR 18 2016
ARZ050-059-OKZ077-TXZ096-097-181745-
LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-RED RIVER TX-BOWIE TX-
1157 AM CDT FRI MAR 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...SEVIER...
SOUTHEASTERN MCCURTAIN...EAST CENTRAL RED RIVER AND NORTHWESTERN
BOWIE COUNTIES UNTIL 1245 PM CDT...
AT 1156 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BROKEN BOW TO 14 MILES
WEST OF HORATIO TO 10 MILES SOUTHEAST OF IDABEL TO 16 MILES NORTHWEST
OF DE KALB TO NEAR CLARKSVILLE...AND MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DE QUEEN...CLARKSVILLE...HORATIO...FOREMAN...BROKEN BOW...DE KALB...
LOCKESBURG...WILTON...WINTHROP...BEN LOMOND...ARKINDA...AVERY...OAK GROVE...
ANNONA...HAWORTH...CENTRAL...SHINEWELL...EAGLETOWN...WEST LINE AND SILVER
RIDGE.
LAT...LON 3416 9417 3401 9407 3396 9406 3396 9407
3392 9407 3390 9405 3383 9407 3369 9420
3351 9459 3360 9515 3369 9486 3381 9474
3397 9468 3414 9482
TIME...MOT...LOC 1656Z 271DEG 37KT 3408 9470 3397 9461 3381 9466 3370
9479 3363 9499
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 10 N CLARKSVILLE 33.76N 95.06W
03/18/2016 E1.50 INCH RED RIVER TX LAW ENFORCEMENT
SHERIFF REPORTS PING PONG SIZE HAIL NEAR THE
INTERSECTION OF FM ROAD 2118 AND HWY 37...JUST EAST OF
THE NEGLEY COMMUNITY.
&&
EVENT NUMBER SHV1600238
20The Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell in Horatio.
Penny size hail fell in Ashdown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616366, 616367.